Alert archive / Minnesota / Gale Warnings in 2017

Gale Warning 11, NWS Duluth, MN

October 27, 2017

NWS Duluth, MN issued this gale warning at Oct 27, 2017, 1:39 AM CDT. It took effect at Oct 27, 2017, 4:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 1:39 AM CDT (06:39 UTC)
In effect from
Oct 27, 2017, 4:00 PM CDT
Expired
Oct 27, 2017, 9:41 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Oct 27, 12:30 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 27, 12:30 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Fri Oct 27 2017

.SHORT TERM...(This evening through Friday)
Issued at 347 PM CDT Thu Oct 26 2017

After ingesting the latest model data, not much change in the
forecast, so confidence increases in snowfall amounts. A low
pressure centered over central Minnesota will sag southward
overnight dropping a precipitation shield over the region that
will gradually change from rain to snow. It will take its time
doing so though. Koochiching County will change over in the next
hour or two while our Wisconsin counties will not transition until
Friday afternoon. The Duluth metro area should transition from
rain to snow right between 3 and 4 AM which may cause some
difficulties for the morning commute.

By this time tomorrow, a narrow band of snow in the 4-8 inch range
should have fallen along the Canadian border while most other
places in our Minnesota counties should see 2-4 inches except near
Lake Superior where 0 to 2 inches is more likely due to the warm
lake temperatures modifying the BL enough to melt the snow. In
addition to the snow, wind speeds will be quite high with gusts in
the 30 to 45 mph range which will cause blowing and drifting snow
in addition to reduced visibilities which could be blizzard-like
at times. A winter storm warning was issued for the Minnesota
counties bordering Canada due to the higher snowfall amounts there
coupled with the strong winds. Travel in these areas is not
advised. Opted to maintain winter weather advisories for most of
our other Minnesota counties.

Due to the slow movement of this system our Wisconsin counties do
not really get into the teeth of the system until after 1 PM
Friday. Snow will linger into Saturday there.

.LONG TERM...(Friday night through Thursday)
Issued at 347 PM CDT Thu Oct 26 2017

Fairly active through the extended period with several
disturbances moving through the region. Friday evening through
much of Saturday, a nearly vertically stacked surface low will
lift northeastward from northern Wisconsin/Upper Michigan into
Ontario. Precipitation will gradually taper off from northwest to
southeast. Flow will shift from a northeasterly direction to a
northerly direction. This will result in favorable fetch across
the South Shore of Lake Superior. Lake surface to 850 hPa
temperatures differences will be around -10 degrees C. The
combination of these factors combined with the lift from the low
in the area will result in lake enhancement across the South Shore
of Lake Superior. Most locations across northwest Wisconsin will
see anywhere from a dusting to 2 inches of snowfall. Northern
portions of Iron, and Ashland counties will see anywhere from 3 to
8 inches of snowfall accumulation with locally higher amounts.
Due to this, a Winter Storm Watch remains in effect for these
locations Friday afternoon through early Saturday afternoon.

There will be a brief break in precipitation Saturday evening into
early Sunday as a weak high builds over the region. Behind it,
another fast moving low pressure system will dig in from central
Canada. This will bring light snowfall accumulations, generally less
than one inch, across much of northeast Minnesota. Precipitation
will begin as snow early Sunday morning before transitioning to
rainfall during the afternoon. Snowfall chances will continue on
Monday and into early Tuesday due to shortwaves moving through.
Another clipper like system will move in on Wednesday/Thursday,
bringing chances for accumulating snowfall and behind it a much
colder airmass. By 00Z Friday the ECMWF/GFS/GEM have 850 hPa
temperatures between -5 to -15 degrees C.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1229 AM CDT Fri Oct 27 2017

An intense area of low pressure will continue to affect
the Northland TAF sites throughout the period. Snow will continue at
the onset of the TAF period for areas northwest of KDLH, with rain
changing to snow at KDLH and eventually KHYR as the night wears on.
The other issue overnight will be strong winds, gusting into the 30
to 40 knot range at times tonight and Friday. Widespread IFR
conditions are expected tonight, with some LIFR as well. However, as
dry air moves in from west to east on Friday, we should see an
improvement to MVFR across much of the area. Some VFR conditions are
even possible later in the period, especially in the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  32  37  25  37 /  90  80  30  10
INL  28  35  19  35 /  90  10   0   0
BRD  29  36  22  39 /  90  70  10   0
HYR  37  41  29  39 /  90  90  70  20
ASX  39  42  30  39 /  90  90  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from this afternoon through Saturday
     afternoon for WIZ003-004.

MN...Winter Weather Advisory until noon CDT today for MNZ018>021-025-
     026-033>037.

     Winter Storm Warning until 7 AM CDT this morning for MNZ010>012.

LS...Gale Warning until 4 AM CDT Saturday for LSZ121-146>148.

     Gale Warning until 10 PM CDT this evening for LSZ140>145.

&&

SHORT TERM...Wolfe
LONG TERM...WL
AVIATION...Melde/DAP
Hazardous weather outlook, Oct 26, 3:45 PM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Thu Oct 26 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Thu Oct 26 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

  Winter weather warning.
  Winter weather watch.
  Winter weather advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be lingering snow and blowing snow across
much of northeast Minnesota Friday morning. Winter Weather
Advisories remain in effect for much of northeast Minnesota until
Friday afternoon. Please read the latest Winter Weather Messages
for more information.

Strong winds will occur around Lake Superior where gusts over 40 mph
will be possible.

Snow will continue to fall over portions of northwest Wisconsin
Friday night into Saturday with significant snowfall accumulations
possible over Ashland and Iron Counties. A Winter Storm Watch has
been issued for Ashland and Iron Counties from late Friday afternoon
through early Saturday afternoon. Please read the latest Winter
Weather Messages for more information.

There will be a several opportunities for light snow accumulation
over portions of the Northland during the evening and overnight
hours Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations now through Saturday to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app.

LSZ121-140>148-271130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Thu Oct 26 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Easterly winds will increase tonight as they back to the northeast.
Gusts up to 45 knots are expected with occasional Storm Force gusts
to 50 knots will occur tonight into Friday. A Gale Warning is in
effect through Friday. Please refer to the latest Nearshore Marine
Forecast and Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning remains in effect through Friday. Please refer to the
latest Nearshore Marine Forecast and Marine Weather Message for
details.

Wolfe/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Oct 26, 9:30 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
930 PM CDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     SNOW             6 S LITTLEFORK          48.31N 93.55W
10/26/2017  E2.0 INCH        KOOCHICHING        MN   TRAINED SPOTTER

&&

WMOKRY
Local storm report, Oct 26, 9:31 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
931 PM CDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     SNOW             3 ESE ORR               48.05N 92.77W
10/26/2017  M0.5 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

WMOKRY
Local storm report, Oct 26, 9:32 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
932 PM CDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     SNOW             1 NNW BIG FALLS         48.19N 93.81W
10/26/2017  E1.4 INCH        KOOCHICHING        MN   TRAINED SPOTTER

&&

WMOKRY
Local storm report, Oct 26, 9:33 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
933 PM CDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     SNOW             6 S LOMAN               48.43N 93.80W
10/26/2017  E0.9 INCH        KOOCHICHING        MN   TRAINED SPOTTER

&&

WMOKRY
Local storm report, Oct 26, 9:37 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
937 PM CDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     SNOW             BIGFORK                 47.75N 93.65W
10/26/2017  E0.5 INCH        ITASCA             MN   BROADCAST MEDIA

&&

WMOKRY
Local storm report, Oct 27, 1:05 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
105 AM CDT FRI OCT 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     SNOW             2 S GRAND RAPIDS        47.20N 93.53W
10/27/2017  E1.0 INCH        ITASCA             MN   PUBLIC

&&

WMOKRY

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 1:39 AM CDTStorm WarningDLH14 hr
Oct 27, 4:01 AM CDTWind AdvisoryDLHCarlton, Saint Louis8 hr
Oct 27, 12:06 PM CDTWinter Weather AdvisoryDLHCarlton, Saint Louis3 hr
Oct 27, 4:02 PM CDTStorm WarningDLH5 hr
Oct 27, 3:59 AM CDTWinter Storm WarningDLHAshland, Iron33 hr
Oct 27, 3:59 AM CDTWinter Weather AdvisoryDLHBayfield6 hr
Oct 27, 5:03 AM CDTLakeshore Flood WarningDLHAshland, Bayfield, Douglas, Iron16 hr

Nearby

Gale Warnings in Minnesota, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.